Florida, 2004

Hail and Damaging Winds in Florida, April 12, 2004

April 12, 2004 · NWS TAE · 3 events in 1 county or zone

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 12, 1:46 PM EST, 5 hours 34 minutes earlier.

Area forecast discussion, Apr 12, 1:46 PM EST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
246 PM EDT MON APR 12 2004

.SYNOPSIS...ACROSS THE FORECAST AREA VARIABLE CLOUD COVER HAS IMPEDED
HEATING AND RETARDED INCREASE IN INSTABILITY SOMEWHAT. CEILINGS RANGE
FROM 4000 FEET TO 25000 FEET...WITH TEMPS NEAR 80 AND WINDS GENERALLY
SW 10 TO 15. A COLD FRONT LIES JUST WEST OF US ORIENTED N/S OVER ALABAMA.

&&

.SHORT TERM...AHEAD OF THE COLD FRONT OVER MY WESTERN ZONES THE AIR IS
MODERATELY UNSTABLE. COMPARISON OF OUR 12Z UPPER AIR RUN AND THE REQUESTED
16Z RUN SHOWS ROUGHLY A 25 PERCENT INCREASE IN MOISTURE (PW ROSE FROM 0.87
TO 1.02 INCHES)...MORE NEGATIVE LI (-5.0 TO -6.1) AND A CONVECTIVE TEMP
ALREADY ATTAINED. SHORT RANGE MODELS SHOW A STRONG UPPER VORT APPROACHING
THIS AFTERNOON/EVENING. LOW LEVEL WINDS WILL BECOME MORE SOUTHERLY...FURTHER
INCREASING SUPPLY OF AVAILABLE MOISTURE...AT THE SAME TIME UPPER LEVEL
FLOW WILL BE INCREASING WITH APPROACH OF MID-LEVEL JET. HAIL AND DAMAGING
WINDS WILL BE THE BIGGEST CONCERN...ESPECIALLY OVER THE PANHANDLE AND SRN
AL. BEHIND THE FRONT POPS WILL QUICKLY DROP OFF AND TEMPS WILL BE MUCH COOLER
THAN NORMAL THROUGH MID WEEK.

.LONG TERM...THURSDAY THROUGH MONDAY...
HIGH PRESSURE WILL DOMINATE THE SOUTHEASTERN U.S. FROM MID WEEK THROUGH
THE WEEKEND. FROM A COOLER THAN NORMAL THURSDAY TEMPERATURES WILL RETURN
TO NORMAL FRIDAY THROUGH MONDAY. NO PRECIPITATION IS EXPECTED THROUGH
THE FORECAST PERIOD.

&&

.MARINE...LOW PRESSURE WEST OF THE WATERS WILL MOVE NORTHEAST TODAY
AND DRAG A COLD FRONT ACROSS THE WATERS TUESDAY MORNING. SCATTERED
THUNDERSTORMS AHEAD OF THE FRONT WILL PRODUCE GUSTY WINDS HIGH SEAS.
BEHIND THE COLD FRONT...WINDS WILL INCREASE OUT OF THE NORTHWEST AND
REACH ADVISORY CRITERIA. WINDS AND SEAS WILL REMAIN ELEVATED INTO
WEDNESDAY. HOWEVER...MUCH LIGHTER WINDS AND LOWER SEAS ARE EXPECTED
FOR THE LATER PART OF THE WEEK.

&&

.FIRE WEATHER...A COLD FRONT WILL CROSS THE FORECAST AREA OVERNIGHT.
HIGH PRESSURE WILL BUILD IN BEHIND IT...BRIEFLY DRYING OUT THE AMBIENT
AIR MASS ON WEDNESDAY BEFORE REBOUNDING JUST ABOVE CRITICAL LEVELS. WE
WILL ISSUE A FIRE WEATHER WATCH FOR WEDNESDAY FOR ALL FLORIDA AND ALABAMA
ZONES. AT THIS TIME...IT LOOKS LIKE NO CONCERNS FOR THE REST OF THE
FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...

TLH 59 71 40 68 / 60 20 10 10
PFN 59 64 43 67 / 50 20 10 10
DHN 54 62 38 63 / 60 20 10 10
ABY 58 65 37 63 / 60 20 10 10
VLD 62 72 42 66 / 60 20 10 10
CTY 63 75 42 66 / 50 20 10 10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FIRE WEATHER WATCH WEDNESDAY ALL ZONES.
GA...NONE.
FL...FIRE WEATHER WATCH WEDNESDAY ALL ZONES.

&&

 16
Hazardous weather outlook, Apr 12, 4:15 AM EST, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
515 AM EDT MON APR 12 2004

...ISOLATED STRONG TO SEVERE STORMS POSSIBLE TODAY AND TONIGHT...

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-130915-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
515 AM EDT MON APR 12 2004

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA INDICATES THAT THERE
IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS
THE FORECAST AREA. THE SEVERE WEATHER THREAT IS NOT CERTAIN. IF
OVERCAST SKIES PERSIST ALL DAY...THEN THE THREAT WILL BE DIMINISHED.
HOWEVER...IF WE SEE A PERIOD OF SUNSHINE...THE ATMOSPHERE SHOULD
DESTABILIZE ENOUGH FOR THUNDERSTORMS TO DEVELOP. WHILE OVERALL
COVERAGE OF THUNDERSTORMS WILL NOT BE ALL THAT HIGH...THOSE THAT DO
DEVELOP COULD REACH SEVERE LIMITS. THE MAIN THREAT WOULD BE DAMAGING
WINDS. THIS WILL NOT BE A GOOD DAY TO HEAD OUT INTO THE GULF AS A
SMALL CRAFT ADVISORY IS IN EFFECT. IN ADDITION TO STRONG WINDS...THE
WIND DIRECTION WILL BE VARIABLE AT TIMES TODAY. WINDS WILL BRIEFLY
DECREASE THIS AFTERNOON BEFORE RETURNING TO ADVISORY LEVELS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
MUCH COOLER TEMPERATURES WILL BE ON TAP FOR TUESDAY AND WEDNESDAY.
CONDITIONS WILL DRY OUT ENOUGH BY WEDNESDAY AND THURSDAY TO ENHANCE
THE SPREAD OF ANY NEW OR EXISTING WILDFIRES. MARINERS SHOULD CONTINUE
TO EXERCISE CAUTION IF HEADING OUT INTO THE GULF COASTAL WATERS...AT
LEAST UNTIL WINDS SUBSIDE ON THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

.RIP CURRENTS...
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE FLORIDA
BIG BEND AND PANHANDLE BEACHES. SEE OUR SURF ZONE FORECAST FOR
DETAILS.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

18-WOOL

In the hours before

Special weather statement, Apr 12, 2:30 PM EST, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
330 PM EDT MON APR 12 2004

ALZ065>069-GAZ120>127-142>145-155>157-130000-
BAKER GA-CALHOUN GA-CLAY GA-COFFEE AL-DALE AL-DECATUR GA-
DOUGHERTY GA-EARLY GA-GENEVA AL-GRADY GA-HENRY AL-HOUSTON AL-LEE GA-
MILLER GA-MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TERRELL GA-
WORTH GA-
320 PM EDT MON APR 12 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR SOUTHEAST ALABAMA AND WESTERN SECTIONS OF SOUTHWEST AND SOUTH
CENTRAL GEORGIA...EFFECTIVE UNTIL 800 PM EDT (700 PM CDT).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
LEE...AND WORTH.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

17-GOULD
Special weather statement, Apr 12, 7:09 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
809 PM EDT MON APR 12 2004

ALZ065>069-GAZ120>131-142>148-155>161-130500-
BAKER GA-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-CLAY GA-
COFFEE AL-COLQUITT GA-COOK GA-DALE AL-DECATUR GA-DOUGHERTY GA-
EARLY GA-GENEVA AL-GRADY GA-HENRY AL-HOUSTON AL-IRWIN GA-LANIER GA-
LEE GA-LOWNDES GA-MILLER GA-MITCHELL GA-QUITMAN GA-RANDOLPH GA-
SEMINOLE GA-TERRELL GA-THOMAS GA-TIFT GA-TURNER GA-WORTH GA-
810 PM EDT MON APR 12 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR SOUTHEAST ALABAMA...AND SOUTHWEST AND SOUTH CENTRAL
GEORGIA...EFFECTIVE UNTIL 100 AM EDT TUESDAY MORNING(MIDNIGHT CDT
TUESDAY MORNING).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
LEE...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...BEN
HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

12-WATSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Jackson

When
April 12, 7:20 PM EST
Where
Jackson County, 1 mi SSW of Compass Lake
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.567, -85.383

Penny size hail reported by the Jackson County Sheriff.

Thunderstorm Wind, Jackson

When
April 12, 7:25 PM EST
Where
Jackson County, Marianna
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
30.783, -85.233

Several downed trees reported by the Jackson County Sheriff.

Thunderstorm Wind, Jackson

When
April 12, 7:45 PM EST
Where
Jackson County, Malone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
30.950, -85.167

Numerous downed power lines. One power line fell on a fire truck. Reported by the Jackson County Sheriff.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390349, 5390347, 5390348.